New Jersey, 2005

Lightning Strikes in New Jersey, June 29, 2005

June 29, 2005 · NWS PHI · 2 events in 2 counties and zones

Lightning strikes caused power outages to about 6,500 Conectiv Energy homes and businesses for about six hours in western Cumberland and eastern Salem Counties. Most of the outages were in Quinton Township in Salem County and Shiloh Borough in Cumberland County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning strikes caused power outages to about 6,500 Conectiv Energy homes and businesses for about six hours in western Cumberland and eastern Salem Counties. Most of the outages were in Quinton Township in Salem County and Shiloh Borough in Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 29, 10:40 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 29, 10:40 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 AM EDT WED JUN 29 2005

.UPDATE #2 (THIS AFTERNOON)...
VISIBLE SATELLITE IMAGERY SHOWING A WEALTH OF CLOUDS ACROSS THE AREA,
HOWEVER SOME THINNING IS NOTED ACROSS SOUTH-CENTRAL PA AND INTO
MD/VA. THESE AREAS ARE FILLING IN THOUGH A BIT WITH SOME CU AS
HEATING WORKS ON THE HUMID ATMOSPHERE. RADAR SHOWING SHOWERS AND
ISOLATED THUNDERSTORMS INCREASING IN COVERAGE, AS IT IS NOT TAKING
MUCH TO GET THINGS GOING GIVEN HOW SOUPY THE AIR IS. COVERAGE IS
EXPECTED TO BE MORE WIDESPREAD THIS AFTERNOON COMPARED TO YESTERDAY
(CURRENT RADAR IMAGERY SUPPORTS THIS), THEREFORE WILL MAINTAIN THE
LOW CAT POPS. DID CHANGE THE ENHANCED RAINFALL WORDING THOUGH TO NOT
RESTRICT IT TO JUST THUNDER AS EVEN THE SHOWERS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL. SHOWERS AND STORMS WILL NOT BE
MOVING TOO QUICKLY, THEREFORE SOME LOCALIZED FLOODING IS CERTAINLY
POSSIBLE. WE LET THE SPECIAL WEATHER STATEMENT (SPS) THAT WAS ISSUED
EARLY THIS MORNING COVER THE SITUATION ATTM. DID NOT CHANGE THE
MAXIMUM TEMPERATURES ATTM GIVEN THE CLOUDS AND CONVECTION FIRING,
BUT WILL KEEP AN EYE ON TEMPERATURE TRENDS. INCREASED THE WINDS SOME
BASED ON CURRENT OBS, AND ADJUSTED HOURLY TEMPS, DEW POINTS, AND SKY
COVER.

UPDATED ZONES, AFM, PFM, AND GRAPHICS WILL BE ISSUED BY ABOUT NOON.

&&

.UPDATE...
ISSUED A QUICK UPDATE TO REMOVE TIME REFERENCES IN THE TEXT FORECAST
BASED ON RADAR TRENDS. ALSO REMOVED EXTRA WORDING IN THE FIRST
PERIOD. STORMS HAVE FIRED UP IN NORTHEAST PENNSYLVANIA, WHICH
APPEARS TO BE NEAR OR ON AN OUTFLOW BOUNDARY. WITH THE MOIST
ATMOSPHERE IN PLACE, SHOWERS CAN POP UP AT ANYTIME, HOWEVER THE MAIN
CONVECTION WILL PROBABLY BE FROM ABOUT MIDDAY ON. WILL TAKE A CLOSER
LOOK AT THE POPS, TEMPS, ETC. LATER ON THIS MORNING.

EQUIPMENT NOTE: NOAA WEATHER RADIO ALL HAZARDS AT WFO PHI MAY BE DOWN
FOR A SHORT TIME THIS MORNING AS WE RELOAD SOME PRODUCTS BACK INTO
THE DATABASE.

&&

.PREVIOUS DISCUSSION...
ISSUED 315 AM EDT WED JUN 29 2005

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
TROPICAL REGIME CONTINUES ACROSS OUR REGION WITH VERY HIGH PWAT
VALUES AS THE PLUME OF MOISTURE IS DIRECTLY ACROSS OUR CWA. FORECAST
CONCERNS TODAY REVOLVE AROUND TRIGGERS FOR CONVECTION AND SLOW
MOVING THUNDERSTORMS WHICH WILL CAUSE LOCALIZED FLOODING LIKE
YESTERDAYS ACTIVITY IN DELAWARE AND MARYLAND.

SATELLITE PICS SHOWS SEVERAL WEAK DISTURBANCES MOVING THROUGH THE
FLOW. ONE NEAR WEST VIRGINIA THIS MORNING IS EXPECTED TO TRACK
ACROSS MD TO NJ LATER TODAY AND THIS FEATURE WILL LIKELY IGNITE MORE
CONVECTION. THE ACTIVITY MAY CONCENTRATE ACROSS THE NORTH AS A
RESIDUAL BOUNDARY FROM LAST NIGHTS THUNDERSTORMS WILL LIKELY BE
FOUND OVER THE NORTHERN AREAS. I WILL WORD THE FORECAST WITH
SCATTERED SHOWERS THIS MORNING SINCE RECENT RADAR TRENDS SEEM TO
SHOW SPOTTY ECHOS TO THE WEST AND SOUTH. CATEGORICAL POPS (80) WILL
BE USED TO DESCRIBE THE ACTIVITY LATER THIS MORNING INTO THE EARLY
EVENING WITH LIKELY POPS AFTER THAT. ANY THUNDERSTORM WILL CREATE
TORRENTIAL DOWNPOURS...BUT WIND FIELDS A BIT STRONGER THAN
YESTERDAY...SO HOPEFULLY THE MOTION WILL KEEP THE PRECIP TOTALS FROM
REACHING ANY EXTREME VALUES. WE WILL REISSUE THE SPS FOR THE
THUNDERSTORM FLOODING THREAT. TEMPS TODAY WILL BE LOWER THAN TUE
WITH MORE CLOUDINESS EXPECTED...A BLEND OF MAV/MET WERE USED IN MOST
AREAS.

ACTIVITY WILL GRADUALLY DIMINISH TONIGHT WITH THE LOSS OF HEATING
AND THE WEAK S/W MOVING OFF THE THE NORTHEAST. I WILL KEEP POPS AT
LIKELY LEVELS FOR NOW AS ACTIVITY LAST NIGHT TO OUR WEST SHOWED GOOD
STAYING POWER INTO THE OVERNIGHT HOURS. THE NEXT SHIFT CAN
RE-EVALUATE THE NEED FOR LIKELY POPS. THE TREND FROM LATER TONIGHT
INTO THURSDAY WILL BE TO DRY OUT THE MID AND UPPER LEVELS AS THE
PLUME PULLS OFF TO THE EAST. TEMPS WILL BE BACK CLOSE TO 90 ON THU
AS SKY COVERAGE SHOULD BE QUITE A BIT LESS THAN WED. I WILL RETAIN
THE CHC POPS FOR THE AFTERNOON. WIND FIELDS PER BUFKIT SOUNDING WILL
BE VERY WEAK AGAIN...SO THE RISK OF FLOODING WILL CONTINUE.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
THE MAIN FEATURE THIS PERIOD WILL BE A COLD FRONT THAT BARRELS
THROUGH ON FRIDAY. THIS FRONT APPEARS TO BE A LITTLE SLOWER COMPARED
TO SOME OF THE EARLIER MODEL RUNS. THERE COULD BE A STRONG TO
POSSIBLY SEVERE MCS ONGOING IN THE GREAT LAKES THURSDAY NIGHT INTO
FRIDAY MORNING AHEAD OF THE COLD FRONT AND DISTINCT SHORT WAVE.
CURRENTLY NOT REAL CONFIDENT ON THE EVOLUTION OF THIS, HOWEVER AT
LEAST SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE
COLD FRONT ON FRIDAY. IF THERE IS SUFFICIENT LINEAR CONVERGENCE WITH
THE FRONT (OR EVEN A PRE-FRONTAL TROUGH), ESPECIALLY WITH A DRY
PUNCH AND UPPER JET MOVING NEARBY, THEN A SQUALL LINE IS NOT OUT THE
QUESTION. IT APPEARS THAT THE OVERALL TIMING OF THIS FRONT MAY SAVE
MOST OUR CWA FROM GETTING STRONG TO SEVERE STORMS UNLESS THE FORWARD
MOVEMENT OF THIS BOUNDARY IS EVEN SLOWER. HOWEVER, THE NORTHWESTERN
ZONES MAY HAVE A BETTER CHANCE OF GETTING SOME ROBUST CONVECTION AS
THIS REGION WILL BE CLOSER TO THE SHORT WAVE ENERGY. AT THIS TIME,
WE WILL GO WITH HIGHER CHC POPS IN THE AFTERNOON AND USE SCATTERED
WORDING. WITH THIS BEING A COUPLE OF DAYS AWAY, WE WILL NOT INCLUDE
ANY ENHANCED WORDING IN THE FORECAST, HOWEVER STRONG WINDS AND HAIL
COULD ACCOMPANY THE STORMS. THE FRONT THEN EASES THROUGH THE REGION
FRIDAY EVENING WITH POPS TAPERING OFF QUICKLY BY ABOUT MIDNIGHT.

HIGH PRESSURE WITH LESS HUMID AIR THEN BUILDS IN FOR THE HOLIDAY
WEEKEND. WITH THE DRIER AIR ARRIVING, THERE SHOULD BE A GOOD AMOUNT
OF SUNSHINE SATURDAY AND SUNDAY. HOWEVER AS THE HIGH SLIDES TO
THE EAST LATE SUNDAY, A RETURN FLOW LOOKS TO BECOME ESTABLISHED EARLY
NEXT WEEK. THIS WILL ALLOW WARMER AND A BIT MORE HUMID AIR TO
OVERSPREAD THE ENTIRE CWA. A COLD FRONT THEN DROPS INTO THE EASTERN
GREAT LAKES ON TUESDAY. ATTM, IT APPEARS THAT THE SURFACE HIGH
NEARBY OUR AREA WILL HOLD THIS FRONT WELL TO OUR NORTHWEST ON
TUESDAY, THEREFORE DAY 7 WAS INPUTED AS DRY. GENERALLY FOLLOWED
HPCS GUIDANCE IN THE LONG TERM, WITH SOME MINOR CHANGES MADE
THROUGH COLLABORATION WITH THE SURROUNDING OFFICES.

THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES FOR THE
COLLABORATION TODAY. STAY COOL

&&

.AVIATION...
VFR CONDITIONS GENERALLY PREVAIL OVER THE REGION. THERE MAY BE SOME
LIGHT FOG OR HAZE CREATING MVFR VSBY AROUND SUNRISE, BUT THE CLOUD
COVER SHOULD PREVENT WORSE CONDITIONS. SOME ISOLATED SHOWERS OR
TSTMS ARE POSSIBLE EARLY THIS MORNING, BUT THEY SHOULD BECOME MORE
WIDESPREAD AS THE DAY WEARS ON, WITH THE BEST TIME FOR THEM IN THE
LATE AFTN AND EVENING. WITHIN THE SHOWERS AND TSTMS, CIGS/VSBYS
SHOULD DROP TO IFR. HOWEVER, IN THE TAF FORECAST, I ONLY MENTION
TSTMS AT THE TIME THEY ARE MOST LIKELY TO OCCUR AND OUTSIDE OF THESE
TIMES, I HAVE SOME CB IN THE FCST.

&&

.MARINE...
SCA HAVE BEEN ISSUED FOR THE OCEAN. SEAS AT 44009 WERE 4 FT WITH S
WINDS AROUND 13 KT, WINDS ARE EXPECTED TO INCREASE A BIT TO 15-20 KT
AND THIS SHOULD CAUSE THE SEAS TO INCREASE A BIT TO 5 FT. THEREFORE
THE SCA. ON THE BAY, THE WINDS AND SEAS WILL BE LOWER. SEAS MAY
REMAIN UP WITH CONTINUED S FLOW DUE TO THE LONG FETCH THOROUGH FRI.
A COLD FRONT MOVING THROUGH FRI NIGHT WILL SHIFT WINDS TO NW AND
ALLOW SEAS TO COME DOWN.

ANY TSTMS THAT DEVELOP THROUGH FRI COULD HAVE TORRENTIAL DOWNPOURS
AND GUSTY WINDS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORIES FOR ANZ450-455.
&&

UPDATES...GORSE
SHORT TERM...OHARA
LONG TERM...GORSE
AVIATION/MARINE...RNS
Hazardous weather outlook, Jun 29, 3:07 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 AM EDT WED JUN 29 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-301000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
407 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATE THIS MORNING AND
PERSIST INTO THE EVENING. THE THUNDERSTORMS HAVE THE POTENTIAL TO
PRODUCE EXCESSIVE RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING. THE
GREATEST THREAT OF FLOODING WILL BE IN POOR DRAINAGE AREAS. GO
INDOORS WHEN THUNDERSTORMS APPROACH AND BEWARE OF THE DANGER POSED BY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP THURSDAY AND
FRIDAY...MAINLY DURING THE AFTERNOON. ONCE AGAIN THESE STORMS MAY
PRODUCE LOCALIZED FLOODING. A MORE ORGANIZED AREA OF THUNDERSTORMS
MAY DEVELOP FRIDAY NIGHT AND EARLY SATURDAY AS A COLD FRONT MOVES
TOWARD OUR REGION. ITS POSSIBLE THAT SEVERE THUNDERSTORMS MAY OCCUR
AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

OHARA

The radar

The Dover AFB radar (KDOX), 84 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Salem

When
June 29, 12:30 PM EST
Where
Salem County, Quinton
Reported by
NEWSPAPER
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Lightning, Cumberland

When
June 29, 12:50 PM EST
Where
Cumberland County, Shiloh
Reported by
NEWSPAPER
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456097, 5455258.